Excessive Heat, Adair
- When
- July 11, 11:00 AM CST to July 15, 6:00 PM CST
- Where
- Adair forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 35.884, -94.659 (the zone’s center; the record gives no point)
A prolonged period of excessive heat occurred across eastern Oklahoma in mid July. Daytime maximum heat indices ranged from 105 to 115 degrees with overnight low temperatures only falling to around 80 for several consecutive days.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
A prolonged period of excessive heat occurred across eastern Oklahoma in mid July. Daytime maximum heat indices ranged from 105 to 115 degrees with overnight low temperatures only falling to around 80 for several consecutive days. One direct fatality resulted from this period of excessive heat in Tulsa County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 11, 9:44 AM CST, 1 hour 16 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1044 AM CDT SAT JUL 11 2009
.DISCUSSION...
CURRENT FORECAST IN GOOD SHAPE. MADE JUST A FEW TWEAKS TO TEMPERATURES
BASED ON LATEST TRENDS AND 12Z RAOBS. HEAT WARNING WILL BE LEFT AS THEY
ARE. PREVIOUS UPDATE SENT AROUND 12Z WAS TO REMOVE HEAT ADVISORY
WORDING.
UPDATED ZFP/PFM/AFM ALREADY SENT.
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...EXCESSIVE HEAT WARNING UNTIL 7 PM TUESDAY FOR OKZ049-OKZ053-
OKZ054-OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-
OKZ062-OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-
OKZ070-OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.
AR...EXCESSIVE HEAT WARNING UNTIL 7 PM TUESDAY FOR ARZ019-ARZ020-
ARZ029.
&&
SHORT TERM...23
LONG TERM....15HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 506 AM CDT SAT JUL 11 2009 ARZ001-002-010-011-019-020-029-OKZ049-053>076-121000- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 506 AM CDT SAT JUL 11 2009 ...AN EXCESSIVE HEAT WARNING IS IN EFFFECT FOR EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS... THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS WITH DANGEROUS LIGHTNING. RISK...LIMITED. AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...MAINLY LATE THIS AFTERNOON. DANGEROUS HEAT. RISK...ELEVATED. AREA...EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS. ONSET...ONGOING. DISCUSSION... TEMPERATURES THIS MORNING WERE STILL AROUND 80. WITH THIS WARM START AND HEAT INDEXES EXPECTED TO TOP OUT IN THE 105 TO 110 DEGREE RANGE THIS AFTERNOON...HEAT RELATED ILLNESSES WILL BE A PROBLEM TODAY. AN EXCESSIVE HEAT WARNING HAS BEEN ISSUED FOR EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS. SEE THE PRODUCT /OKCNPWTSA/ FOR FURTHER DETAILS. IN ADDITION TO THE HEAT...THERE MAY BE A FEW THUNDERSTORMS ACROSS NORTHEAST OKLAHOMA AND THE NORTHWEST CORNER OF ARKANSAS THIS AFTERNOON AND TONIGHT AS A COLD FRONT WILL TRY TO EDGE INTO THE AREA FROM KANSAS AND MISSOURI. SEVERE WEATHER IS NOT ANTICIPATED. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... SPOTTER ACTIVATION NOT EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SUNDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL. MONDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL. TUESDAY...DANGEROUS HEAT POTENTIAL. WEDNESDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL. THURSDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL. FRIDAY...THUNDERSTORM POTENTIAL. EXTENDED DISCUSSION... WITH HIGH PRESSURE ALOFT ENTRENCHED OVER THE SOUTHERN PLAINS AT LEAST THROUGH THE MIDDLE OF THE UPCOMING WEEK...EXCESSIVE HEAT WILL CONTINUE TO BE A PROBLEM. THE EXESSIVE HEAT WARNING WHICH IS IN EFFECT FOR TODAY AND TONIGHT CONTINUES INTO TUESDAY. SOME RELIEF TO THE HEAT MAY OCCUR LATE IN THE WEEK AS THE HIGH PRESSURE ALOFT SHIFTS TO THE WEST OF THE AREA AND THE FLOW ALOFT BECOMES NORTHWEST. THIS NORTHWEST FLOW ALOFT MAY ALLOW A MORE SIGNIFICANT COLD FRONT TO ENTER THE AREA. SMALL THUNDERSTORM CHANCES ARE IN THE FORECAST FOR SUNDAY AND MONDAY AS THE WEAK FRONT JUST TO THE NORTHEAST OF THE AREA MAY EFFECT THE AREA. BETTER CHANCES OF THUNDERSTORMS WILL OCCUR LATER IN THE WEEK WITH THE COLD FRONT EXPECTED AT THAT TIME. EMERGENCY MANAGEMENT PLANNING STATEMENT... PLANS DESIGNED TO RESPOND TO THE PROLONGED PERIOD OF DANGEROUS HEAT SHOULD CONTINUE TO BE EMPLOYED. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
The national radar mosaic for the moment the first event began.
25 excessive heat. Local standard time, as filed.
A man was found unconscious under a tree near a construction site on 41st Street. EMSA treated the man and transported him to a local hospital where he later died. The death was related to prolonged exposure to excessive heat.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Excessive Heat, Tulsa | 2009-07-13 | 53 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191678, 191679, 191680, 191681, 191682, 191683, 191684, 191685, 191686, 191687, 191688, 191689, 191690, 191691, 191692, 191693, 191694, 191695, 191696, 191697, 191698, 191699, 191700, 191701, 191702.